Alabama, 2018Damaging Winds in Alabama, April 3 to 4, 2018
April 3 to 4, 2018 · NWS BMX · 18 events in 8 counties and zones
A squall line developed over North Mississippi and West Tennessee late in the afternoon on April 3rd ahead of a strong cold front. The atmosphere over North Alabama contained enough instability and shear for an organized QLCS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed over North Mississippi and West Tennessee late in the afternoon on April 3rd ahead of a strong cold front. The atmosphere over North Alabama contained enough instability and shear for an organized QLCS. The squall line raced quickly eastward across North Alabama during the evening hours, producing sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 5:47 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 3, 5:47 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
647 PM CDT Tue Apr 3 2018
.UPDATE...
Aviation Discussion.
&&
.SHORT TERM...
Through Tonight.
Very warm southerly flow today has pushed surface temperatures
into the lower 80s across most of Central Alabama. A strong
capping inversion has suppressed convection this afternoon with
the cumulus not showing much vertical development. A pre-frontal
line of convection has developed across western Arkansas and
north Texas. A separate area of thunderstorms over east Texas has
been expanding northeast. It is likely this cluster of storms
will eventually form a line of storms later this afternoon that
moves into northwest Alabama this evening. The air mass over west
Alabama will be untapped as the squall line moves into the area.
CAPE values across northwest Alabama will be near 1500 j/kg with
0-3Km SRH values around 350 k/kg. The northwest counties of
central Alabama have been upgraded to an enhanced risk of severe
storms, where the tornado threat will also be highest. Straight-
line winds will be the primary threat as the line accelerates
eastward. A gradual weakening of the line is expected as it
approaches the I-59 corridor, but still potent enough for isolated
wind damage. Gradient winds ahead the the squall line will be in
the 15-20 mph range with gusts to 35 mph at times.
58/rose
.LONG TERM...
Wednesday through Monday.
Behind the front, we'll notice roughly a 20 degree drop in
temperatures fairly quickly Wednesday morning as cold air advection
pushes into the area. Expect a mild day overall on Wednesday as high
pressure builds in across the area. Clear skies and calm winds
Wednesday night into Thursday will lead to effective radiational
cooling with temperatures dropping into the 30s for most of Central
AL. Counties in the north could drop near or below freezing, so will
add mention for cold weather impacts in the HWO for Thursday
morning.
Our frontal passage looks to be Friday evening into Saturday as a
cold front slides across the area, increasing our rain chances.
Moisture return ahead of the system isn't overly impressive, which
will limit the instability and any severe potential for the weekend.
Another system approaches for early next week, but models vary
substantially on timing, instability, and available moisture.
Therefore, will continue monitoring model trends to determine any
severe potential, but the significant differences between the GFS
and ECMWF lead to too low of confidence to add anything into the HWO
for early next week.
25/Owen
&&
.AVIATION...
00Z TAF Discussion.
A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.
Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.
14
&&
.FIRE WEATHER...
Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 47 58 32 67 45 / 90 10 0 0 10
Anniston 49 59 34 68 46 / 90 20 0 0 10
Birmingham 48 60 35 70 48 / 90 10 0 0 10
Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10
Calera 49 60 36 70 48 / 90 20 0 0 10
Auburn 57 62 38 69 46 / 90 40 0 0 10
Montgomery 56 65 37 72 46 / 90 30 0 0 0
Troy 59 64 37 71 45 / 80 50 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Apr 3, 10:33 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1133 AM CDT Tue Apr 3 2018
ALZ011>015-017>050-041945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1133 AM CDT Tue Apr 3 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...This Afternoon and Tonight.
Severe storms are possible tonight generally along and north of
I-85, with a higher threat for areas north of I-59. Damaging winds,
large hail, and a few brief tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely be
needed tonight.
Thunderstorm Wind, Marion
- When
- April 3, 8:40 PM CST to 8:41 PM CST
- Where
- Marion County, 6 mi E of Shottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.259, -88.026
Several trees uprooted in the Shottsville Community near the intersection of County Road 126 and Colburn Road.
Thunderstorm Wind, Marion
- When
- April 3, 8:42 PM CST to 8:43 PM CST
- Where
- Marion County, 5.56 mi N of Pleasant Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.250, -87.970
Several trees uprooted in the Shiloh Community near the intersection of County Road 73 and County Road 20.
Thunderstorm Wind, Marion
- When
- April 3, 8:47 PM CST to 8:48 PM CST
- Where
- Marion County, 3.22 mi ESE of Guin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -87.869
Several trees uprooted on County Road 27 south of Highway 43.
Thunderstorm Wind, Autauga
- When
- April 3, 8:54 PM CST to 8:55 PM CST
- Where
- Autauga County, 114.56 mi NNW of Vine Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.130, -87.740
Several trees uprooted in the Whitehouse Community near the intersection of County Road 241 and Highway 278.
Thunderstorm Wind, Winston
- When
- April 3, 8:54 PM CST to 8:55 PM CST
- Where
- Winston County, 0.73 mi N of Haleyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.240, -87.618
Several trees uprooted on Newburg Road in the city of Haleyville.
Thunderstorm Wind, Winston
- When
- April 3, 9:22 PM CST to 9:23 PM CST
- Where
- Winston County, 0.34 mi WNW of Lewis Smith Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.082, -87.255
Several trees uprooted and minor damage to several homes along County Road 3174. Damage also occurred to several boat docks in the area.
Thunderstorm Wind, Walker
- When
- April 3, 9:40 PM CST to 9:41 PM CST
- Where
- Walker County, 1.39 mi N of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.850, -87.283
Damage to Sears store on Highway 78 in the city of Jasper.
Thunderstorm Wind, Walker
- When
- April 3, 9:48 PM CST to 9:49 PM CST
- Where
- Walker County, 2.57 mi WSW of Sipsey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.802, -87.119
Several trees uprooted along Highway 78.
Thunderstorm Wind, Blount
- When
- April 3, 10:09 PM CST to 10:10 PM CST
- Where
- Blount County, 3.25 mi SSE of Bangor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.930, -86.740
Several trees uprooted at Graves Gap Road and Holt Circle.
Thunderstorm Wind, Blount
- When
- April 3, 10:16 PM CST to 10:17 PM CST
- Where
- Blount County, 1.54 mi NW of Blountsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.092, -86.602
Several power lines downed on Briarwood Road in the city of Blountsville.
Thunderstorm Wind, Blount
- When
- April 3, 10:22 PM CST to 10:23 PM CST
- Where
- Blount County, 1.33 mi NE of Selfville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.834, -86.654
Several trees uprooted along Spunky Hollow Road and Holloway Road.
Thunderstorm Wind, Etowah
- When
- April 3, 10:36 PM CST to 10:37 PM CST
- Where
- Etowah County, 0.74 mi NNW of Mountainboro
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.160, -86.133
Reports of broken wooden power poles and several trees uprooted near the intersection of Highway 431 and Coal Ridge Road.
Thunderstorm Wind, Etowah
- When
- April 3, 10:50 PM CST to 10:51 PM CST
- Where
- Etowah County, 0.77 mi SSW of East Gasden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.989, -86.004
Several trees uprooted along Rainbow Drive near the intersection of Interstate 759.
Thunderstorm Wind, Etowah
- When
- April 3, 10:50 PM CST to 10:51 PM CST
- Where
- Etowah County, 1.77 mi SW of Keener
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.129, -85.968
Several trees uprooted and blocking Scenic Highway Road.
Thunderstorm Wind, Etowah
- When
- April 3, 11:02 PM CST to 11:03 PM CST
- Where
- Etowah County, 2.82 mi SSE of Sonoma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.030, -85.920
Several trees uprooted and power lines downed on Pope Road.
Thunderstorm Wind, Cherokee
- When
- April 3, 11:02 PM CST to 11:03 PM CST
- Where
- Cherokee County, 2 mi WNW of Centre
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.165, -85.710
Large tree on home with one injury.
Thunderstorm Wind, Cherokee
- When
- April 3, 11:08 PM CST to 11:09 PM CST
- Where
- Cherokee County, 0.68 mi NW of Moshat
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.128, -85.627
Small outbuilding destroyed and several trees uprooted on County Road 83 near Highway 411.
Thunderstorm Wind, Calhoun
- When
- April 4, 11:17 PM CST to 11:18 PM CST
- Where
- Calhoun County, 2.15 mi SSW of Angel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.800, -85.840
Power lines downed at the intersection of Cedar Springs Road and Post Oak Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751113, 751114, 751116, 751117, 751118, 751120, 751121, 751122, 751125, 751132, 751127, 751137, 751139, 751141, 751142, 751146, 751150, 751155.